Alert archive / Vermont / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 15, NWS Burlington, VT

August 16, 2003Washington County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Aug 16, 2003, 12:25 PM EDT for Washington County, Vermont. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2003, 12:25 PM EDT (16:25 UTC)
Expired
Aug 16, 2003, 1:00 PM EDT
In force
35 min
Issued by
NWS Burlington, VT
Area
Whole counties

County Washington County, VT

The radar

The Burlington radar (KCXX), 51 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 4.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2003-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2003-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1410 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBTV 161625
SVRBTV
VTC023-161700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
1225 PM EDT SAT AUG 16 2003

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN CENTRAL VERMONT


* UNTIL 100 PM EDT

* AT 1217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF WARREN...MOVING SOUTHEAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR WARREN...WAITSFIELD AROUND 1230 PM EDT
  NEAR ROXBURY...NORTHFIELD AROUND 1240 PM EDT

$$

LAT...LON 4406 7293 4419 7295 4426 7290 4415 7242
          4410 7254 4401 7270

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 10:59 AM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 16, 10:59 AM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1059 AM EDT SAT AUG 16 2003

NEW NGM MOS GUIDANCE HAS SIGNIFICANTLY LWR POPS AND SLIGHTLY COOLER
TEMPS FOR TODAY. WIND SHIFT TO NW AND VSBY JUMP TO 9 MILES
AT MSS INDICATES FROPA. RADAR SHOWS BOUNDARY AHEAD OF FRONT THROUGH
CENTRAL VT. BEST CHANCE FOR PCPN ALONG BOUNDARY. HAVE UPDATED
ZONES TO CHANCE POPS IN NORTHERN ZONES AND LOWERED TEMPS A BIT.

.BTV...NONE.

GM
Hazardous weather outlook, Aug 16, 4:45 AM EDT, 7 hours 40 minutes before
NYZ026>031-034-035-087-VTZ001>012-016>019-161030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
445 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY

A SURFACE COLD FRONT LOCATED OVER SOUTHERN CANADA WILL PUSH ACROSS
NORTHERN NEW YORK AND VERMONT TODAY. AS THIS FRONT INTERACTS
WITH AN INCREASINGLY UNSTABLE AIRMASS ACROSS PARTS OF NORTHERN NEW
YORK AND CENTRAL AND SOUTHERN VERMONT...SHOWERS AND THUNDERSTORMS
WILL DEVELOP. GIVEN...THE MID AND UPPER LEVEL WIND PROFILE AND
AMOUNT OF LOW LEVEL INSTABILITY...THESE STORMS SHOULD REMAIN BELOW
SEVERE WEATHER CRITERIA. HOWEVER...A FEW OF THE STRONGER STORMS
ACROSS CENTRAL AND SOUTHERN VERMONT THIS AFTERNOON WILL BE CAPABLE
OF PRODUCING WIND GUSTS TO 45 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT LIKELY THROUGH TONIGHT.

TABER

Nearby

Severe Thunderstorm Warnings in Vermont, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.